Alert archive / Oklahoma / Flash Flood Warnings in 2001

Flash Flood Warning 7, NWS Norman, OK

June 27, 2001Cleveland County, Oklahoma County, Pottawatomie County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 27, 2001, 9:57 AM CDT for Cleveland County, Oklahoma County, Pottawatomie County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 27, 2001, 9:57 AM CDT (14:57 UTC)
Expired
Jun 27, 2001, 1:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cleveland County, OK, Oklahoma County, OK, Pottawatomie County, OK

The radar

The Norman radar (KTLX), 13 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 11:12 AM CDTFlash FloodStella, OKNumerous roads near the Cleveland/Oklahoma County line were closed due to high water.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 3.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1226 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 271503
FFWOKC
OKC027-109-125-271800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
957 AM CDT WED JUN 27 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CLEVELAND COUNTY IN CENTRAL OKLAHOMA
  SOUTHEAST OKLAHOMA COUNTY IN CENTRAL OKLAHOMA
  WESTERN POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA

* UNTIL 100 PM CDT

* AT 1003 AM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS   
FALLING FROM NEAR NEWALLA TO STELLA AND SOUTHEAST TO NEAR PINK.  
SPOTTERS HAVE REPORTED 3 INCHES OF RAIN THIS MORNING IN NEWALLA.  
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE WARNED
AREA THROUGH LATE MORNING WHICH WILL LIKELY RESULT IN FLASH 
FLOODING.  


* LOCATIONS IN THE WARNING INCLUDE BROOKSVILLE...CHOCTAW...HARRAH...
  JONES...MACOMB...MCLOUD...NICOMA PARK...PINK...SLAUGHTERVILLE...
  STELLA AND TECUMSEH

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3559 9736 3508 9736 3510 9692 3547 9693
          3548 9714 3561 9716

BT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 4:00 AM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jun 27, 4:00 AM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 AM CDT WED JUN 27 2001

THE BIG PICTURE CONTINUES TO EVOLVE ABOUT AS EXPECTED WITH UPPER LOW
DRIFTING WEST NEXT 72 HOURS...THEN MORE SOUTHWEST INTO TEXAS OVER
THE WEEKEND.  ALL SHORT AND MEDIUM RANGE MODELS ARE IN PRETTY CLOSE
AGREEMENT ON THE EVOLUTION OF THE SYSTEM.  THIS MAKES SENSE GIVEN
THE MODERATELY STRONG 250 MB JET ON THE NW SIDE OF THE SYSTEM
HELPING TO DRIVE IT WESTWARD. AS A RESULT...ATMOSPHERE WILL SLOWLY
COOL IN MID LEVELS FROM EAST TO WEST RESULTING IN STEEP LOW LEVEL
LAPSE RATES DURING THE AFTERNOON HOURS.

AT THIS TIME IT APPEARS THE BEST CHANCES FOR THUNDERSTORM ACTIVITY
DURING THE NEXT FIVE DAYS WILL BE FRI-SAT WITH THE UPPER LOW
DRIFTING ACROSS THE EASTERN HALF OF OKLAHOMA AT THAT TIME.
BUT...ISOLATED TO WIDELY SCATTERED CONVECTION WILL BE POSSIBLE
STARTING TODAY IN THE CENTRAL AND EAST PARTS OF THE CWA. MAIN
PROBLEM TODAY IS LACK OF SFC BOUNDARIES IN WHICH TO FOCUS
DEVELOPMENT...BUT THIS SITUATION MAY CHANGE THU INTO FRI DEPENDING
ON THE AMOUNT OF CONVECTION WHICH ENSUES DURING THE NEXT FEW DAYS
WHICH WOULD THEN LEAVE SOME BOUNDARIES AROUND.  FORECAST SOUNDINGS
TODAY SHOW AN INVERTED-V LOOK BY THIS AFTERNOON...INCREASING THE
POTENTIAL FOR WIND GUSTS WITH ANY STORMS WHICH DEVELOP.

AS THE UPPER LOW MOVES CLOSER DURING THE WEEK...NORTHERLY WINDS ALOFT
WILL GRADUALLY STRENGTHEN OVER THE AREA TO ABOUT 25-30 KNOTS AT 500
MB.  WITH CONTINUED SOUTHERLY FLOW AT LOW LEVELS...THIS WOULD
IMPROVE SHEAR PROFILES THU-FRI SUCH THAT STORMS WOULD BE MORE
ORGANIZED RATHER THAN SIMPLY DIURNAL PULSE TYPE ACTIVITY AS WOULD BE
IMPLIED BY JUST A COLD POOL ALOFT AND AFTERNOON HEATING.

WILL NOT MAKE MUCH CHANGE OVERALL TO THE GOING FORECAST.  UPPER LOW
AND CONVECTION CHANCES WILL KEEP AFTERNOON HEATING IN CHECK WITH
HIGHS DROPPING DOWN 3-5 DEGREES AS THE LOW APPROACHES...THEN SLOWLY
WARMING BACK INTO THE LOWER AND MIDDLE 90S EARLY NEXT WEEK AS TEMPS
IN MID LEVELS WARM AND CLOUD COVER IS SUPPRESSED A BIT MORE.

FCSTID = 33/DLF
OKC   90  68  88  70 /  30  30  40  30
HBR   94  68  91  70 /  10  10  20  20
SPS   93  68  90  70 /  30  30  40  30
GAG   94  68  90  68 /  10  10  20  20
PNC   90  68  88  70 /  30  30  40  30
DUA   89  69  88  70 /  30  30  40  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 27, 7:00 AM CDT, 2 hours 57 minutes before
OKZ004>048-050>052-TXZ083>090-271430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED JUN 27 2001

NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT ACROSS
WESTERN...CENTRAL OR SOUTHEAST OKLAHOMA...OR WESTERN NORTH TEXAS.

SCATTERED THUNDERSTORM ACTIVITY WILL BE POSSIBLE ACROSS ALL BUT
EXTREME WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS TODAY AND
TONIGHT...AS AN UPPER LEVEL STORM SYSTEM SLOWLY MOVES TOWARD THE
REGION FROM THE MID MISSISSIPPI RIVER VALLEY. WITH ONLY MARGINAL
INSTABILITY AND WEAK VERTICAL WIND SHEAR...NO ORGANIZED SEVERE
THUNDERSTORM ACTIVITY IS EXPECTED THROUGH TONIGHT...ALTHOUGH SOME OF
THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND STRONG WIND GUSTS.

ON THURSDAY...THUNDERSTORM CHANCES WILL INCREASE...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. AS THE UPPER LEVEL STORM SYSTEM
MOVES CLOSER...COOLING OF THE MID AND UPPER LEVELS OF THE ATMOSPHERE
AND SLIGHTLY HIGHER WIND SHEAR VALUES WILL RESULT IN AN INCREASED
THREAT FOR SEVERE THUNDERSTORMS. THE LATEST NUMERICAL MODEL DATA
SUGGESTS THAT ISOLATED SUPERCELLS WILL BE POSSIBLE THURSDAY AS WIND
SPEEDS INCREASE AND THE VERTICAL WIND PROFILE REMAINS STRONGLY
VEERED. IF THIS SCENARIO HOLDS TRUE...LARGE HAIL AND DAMAGING WIND
GUSTS WOULD BE THE PRIMARY THREATS.

ALTHOUGH NO SPOTTER ACTIVATION IS EXPECTED THROUGH TONIGHT...IT MAY
BE NECESSARY ON THURSDAY AS THE SEVERE WEATHER THREAT IS EXPECTED TO
INCREASE. STAY TUNED TO NOAA WEATHER RADIO...AMATEUR RADIO NETS...OR
YOUR FAVORITE TV AND RADIO STATIONS FOR THE LATEST STATEMENTS AND
FORECASTS.

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:10 AM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma50 min
Jun 27, 9:43 AM CDTSevere Thunderstorm WarningOUNJohnston47 min
Jun 27, 10:01 AM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma44 min
Jun 27, 10:38 AM CDTSevere Thunderstorm WarningOUNJohnston52 min
Jun 27, 11:08 AM CDTSevere Thunderstorm WarningOUNLogan52 min
Jun 27, 11:12 AM CDTSevere Thunderstorm WarningOUNOklahoma48 min
Jun 27, 11:16 AM CDTSevere Thunderstorm WarningOUNAtoka59 min
Jun 27, 11:19 AM CDTFlash Flood WarningOUNJohnston3 hr
Jun 27, 12:11 PM CDTSevere Thunderstorm WarningOUNBryan49 min
Jun 27, 6:50 PM CDTSevere Thunderstorm WarningOUNCuster25 min

Nearby

Flash Flood Warnings in Oklahoma, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.